Photo Credit – Wikipedia
Cold and flu season is upon us, and that means the consumption of over the counter (OTC) remedies will go up considerably over the next few months. So each fall I try to do a piece on some of the hidden dangers of these commonly used medications.
- Last year, in Kids, Colds, And OTC Meds we looked at the continuing trend of parents – against the advice of the CDC – to use OTC medications to treat cold and flu symptoms in toddlers under the age of four.
- And the year before, we looked at inconsistent and confusing dosing instructions provided by many manufacturers of OTC medications (see JAMA: Inconsistent Dosing Instructions For OTC Meds).
- Another study in 2010 (see Inappropriate Use Of OTC Medicines In Children) reported that inappropriate use, and incorrect dosing of OTC meds lead to a large number of accidental drug poisonings each year.
The plain truth is, accidental and intentional poisonings from OTC medications are very common.
A study published last year in the American Journal of Preventive Medicine (see Emergency Department Visits for Overdoses of Acetaminophen-Containing Products) found that - in the United States alone – there are an estimated 78,414 ER visits each year due to acetaminophen (aka Tylenol, paracetamol, APAP) poisoning.
While most of these were intentional overdoses (69.8%), more than 13,000 ER visits were described as due to `therapeutic misadventures’ . . . or accidental overdoses.
The problem with acetaminophen is that there is a narrow margin between the maximum therapeutic dose and a potentially toxic (and sometimes fatal) overdose.
While well tolerated when taken as directed, APAP in larger doses is a hepatotoxin; it overwhelms and destroys the liver. In fact, APAP poisoning is the biggest cause of acute liver failure in the United States (cite).
Since more than 600 products (OTC and Rx) contain acetaminophen, many consumers may be unaware that they could be `doubling up’ their dose when they take two or more of them.
All of which leads me to a press release issued earlier this week by the AAC (Acetaminophen Awareness Coalition) who have launched a Know Your Dose campaign to help educate consumers about the safe use of acetaminophen.
Excerpts below, but follow the links to read them in their entirety.
Credit – Acetaminophen Awareness Coalition
As Cold and Flu Season Nears, Consumers Are Urged to Double Check Their Medicine Labels to Avoid Doubling Up on Acetaminophen
WASHINGTON, Oct. 17, 2012 /PRNewswire-USNewswire/ --
The Acetaminophen Awareness Coalition is launching a nationwide initiative today calling on consumers to double check their medicine labels so they don't double up on medicines that contain acetaminophen during the cold and flu season. Acetaminophen is the most common drug ingredient in America. It is found in more than 600 different medicines, including prescription (Rx) and over-the-counter (OTC) pain relievers, fever reducers, sleep aids and numerous cough, cold and flu medicines. It is safe and effective when used as directed, but there is a limit to how much can be taken in one day. Taking more than directed is an overdose and can lead to liver damage.
Each year, Americans catch an estimated one billion colds, and as many as 20 percent get the flu. Seven in 10 consumers use over-the-counter medicines, many of which contain acetaminophen, to treat their symptoms. The Coalition is targeting its "Double Check, Don't Double Up" message to the more than 50 million Americans who use acetaminophen weekly for conditions such as headache and chronic pain, and directing them to double check their medicine labels before taking a cold or flu medicine that also contains acetaminophen.
When taking medicines for cough, cold or flu this coming season, consumers should follow these four simple acetaminophen safety steps:
- Know if medicines contain acetaminophen, which is in bold type or highlighted in the "active ingredients" section of over-the-counter medicine labels and sometimes listed as "APAP" or "acetam" on prescription labels.
- Never take two medicines that contain acetaminophen at the same time.
- Always read and follow the medicine label.
- Ask your healthcare provider or a pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen.
For more on this issue, we turn to the FDA’s Youtube channel for the following videos.
While drugs like acetaminophen are extremely useful and safe when taken as directed, the number of ER visits each year testify to the harm they can do when taken inappropriately.